Hydrocodone Addiction: Symptoms and Signs of Abuse
Hydrocodone is the generic opioid ingredient in various drugs, such as Norco, Lortab, and Vicodin. When this potent narcotic is abused, a person will experience symptoms, and concerned onlookers will see signs of that abuse. The most commonly reported physical, psychological, and behavioral signs and symptoms of hydrocodone addiction are:
- Slowed heart rate
- Difficulty breathing
- Feeling fearful
- Coma (during overdose)
- Seizure (during overdose)
- Insomnia (during withdrawal)
- Muscle aches (during withdrawal)
- Doctor shopping
- Calling pills by street names, such as hydros, vics, vikes, or vico
Hydrocodone is a prescription narcotic pain reliever that is found in over 200 commercial products.
This analgesic is most often used for the treatment of moderate to severe pain but is also indicated for a cough as it acts as an antitussive (i.e., cough suppressant). Hydrocodone is a generic drug and a key active ingredient in different branded drugs, including Norco, Lorcet, Lortab, and Vicodin. Since hydrocodone is an opioid, it has very acute addiction potential.
It is helpful to highlight the distinction between the terms symptoms and signs. If a person uses hydrocodone and experiences a feeling, such as nausea, that’s a symptom (or side effect). If an outsider observes the person experiencing symptoms – for instance, a person vomits – that’s a sign.
Understanding the symptoms and signs of hydrocodone abuse can potentially save a life. As hydrocodone is an opioid, an overdose can prove fatal even if other substances were not used simultaneously. For an individual who experiences symptoms of hydrocodone addiction, one challenge is that the opioid has the power to delude a person. As the person’s main priority becomes abusing hydrocodone, the ability to recognize and respond to symptoms is undermined. However, concerned individuals who can recognize the signs of hydrocodone addiction can intervene and offer help.
A person must have at least two out of 11 symptoms within the same one-year timespan to even begin to be considered to have a use disorder. The continuum ranges from mild to moderate to severe, depending on the number of symptoms that are present.
- The hydrocodone is taken in a higher volume or over a greater period of time than planned.
- The person has an ongoing desire to stop using hydrocodone but has been unable to cut down on use.
- A substantial amount of time is spent setting oneself up to get hydrocodone and then using it or recovering from its side effects.
- The person experiences strong urges or cravings to take hydrocodone.
- As a result of the hydrocodone use, the person is not able to fulfill responsibilities.
- There is ongoing hydrocodone use even though it is causing social or relationship problems, or exacerbating tensions in those relationships.
- The person sets aside the important spheres of life — work, family, school, and social activities — because of hydrocodone use.
- Even though the person gets into dangerous situations after using hydrocodone, such as driving while drugged or having unprotected sex, the use persists.
- The person continues to use opioids even though it is causing or exacerbating a physical or psychological issue.
- The person builds a tolerance to hydrocodone (discussed in greater detail below).
- When the person stops using hydrocodone or appreciably reduces the amount used, withdrawal symptoms emerge (discussed below).
The side effects that are known to occur with hydrocodone use may be amplified when a person abuses this narcotic.
- Slowed heart rate
- Constipation (with long-term use)
- Weight loss or gain
- Difficulty breathing
- Tightness in the chest
- Nasal congestion
- Dizziness or lightheadedness
- Ringing in the ear
- Blurred vision
- Due to blurred vision, the person cannot maintain focus, bumps into things, or walks slowly, if at all.
- Because of confusion, the person cannot keep a conversation on the expected course.
- Due to depression, the person may appear withdrawn, slovenly, or have an ongoing downcast look.
- As a result of headaches, the person may complain or ask for help.
- A seizure is an obvious and dangerous sign. Emergency medical help is needed if a seizure occurs.
There are a host of symptoms and signs that can emerge when a person overdoses on hydrocodone. Some of the more common symptoms of a hydrocodone overdose include but are not limited to:
- Pupils so small they look like pinpoints
- Stomach or intestinal tract spasms
- Weak pulse
- Low blood pressure
- Shallow breathing
- Trouble breathing
- Cessation of breath
- Slow, labored breathing
- Fingernails and lips turning blue
A person who experiences symptoms of a hydrocodone overdose is best advised to seek emergency medical help. The overdose-reversal drug Narcan, or naloxone, may be administered. Many people may have Narcan readily available, via a prescription, even at home in a medicine cabinet, because they care about a person who is known to abuse opiates such as heroin or opioids such as hydrocodone. Narcan only works to reverse the dangerous side effects of an opioid overdose. It doesn’t “cure” the overdose; further medical care must follow.
Different individuals experience different symptoms as a result of hydrocodone abuse. But all individuals who abuse hydrocodone have one thing in common: They will eventually develop an addiction. Over time, as a person takes an addiction-forming drug, physical dependence will develop. A hallmark of dependence is tolerance. The more a person takes hydrocodone, the more they will have to use to achieve the desired high.
Withdrawal is another hallmark of dependence. When a person stops using hydrocodone or significantly reduces the regular level of intake, withdrawal symptoms will emerge. The following are some of the most common early withdrawal symptoms associated with hydrocodone:
- Increased tearing
- Runny nose
- Muscle aches
Withdrawal symptoms that occur in the later stages of this process include, but are not limited to:
- Dilated pupils
- Abdominal cramping
Since hydrocodone withdrawal can be very uncomfortable and bring ill health effects, there is a consensus in the addiction treatment community that a person should undergo medical detox for opiate withdrawal. There are medications available to safely transition a person from a drug, such as hydrocodone, to a maintenance medication such as Suboxone (buprenorphine). The transition can prevent the onset of dangerous withdrawal symptoms as well as help to prevent a relapse.
- Poor performance at home, work, or school: The change may be sudden. A person may not meet obligations altogether or be uncharacteristically poor at handling responsibilities that used to be met just fine.
- The individual may look disheveled: Clothes may be dirty, hygiene may be poor, and grooming may be significantly diminished. This can owe to a lack of awareness or interest in oneself because of the preoccupation with using drugs.
- Behavioral changes: These may include being socially withdrawn, being secretive, lying, hanging out with new people, and/or treating people poorly.
- Draining finances: To pay for the hydrocodone abuse, the individual may deplete all available assets (e.g., money in bank accounts, bonds, and/or pension plans). Items of ranging value may go missing from the person’s home, a neighbor’s house, or from the living quarters of friends and family.
- Using street slang: A person may abuse differently opioid medications interchangeably. Street names depend on the exact branded drug that is being used. For instance, Lortab may be called tabs, and hydrocodone may be referred to as hydros. Other street names include vics, vikes, or vico for Vicodin.
There are different ways that hydrocodone can be abused, which means that different signs may manifest as a result of the method selected. Hydrocodone can be chewed, snorted, or injected. According to online drug use forums, it appears that while hydrocodone can be smoked, it’s not usually the preferred method of use.
There will be little if any paraphernalia associated with chewing the drug. However, individuals who snort hydrocodone will at a minimum require some sort of crushing device. In order to inject hydrocodone, a person will at least need a syringe, something to cook it in (like a spoon), a heat source (like a lighter or candle), and possibly bands or ropes to help find a vein. Some refer to these instruments as a kit. If a concerned person finds a kit, there is likely going to be little room for doubt that injection drug use is occurring.
Recovery Is Possible with the Right Help
The US is currently facing a heroin and prescription pill abuse epidemic. There is considerable crossover between the various available drugs. As the National Institute on Drug Abuse discusses, opioid pill abuse puts a person at risk for heroin abuse.
Whether a person develops a mild, moderate, or severe opioid use disorder, recovery is always possible. There are many methodologies used to treat the biological underpinnings as well as the psychological and environment impact of hydrocodone abuse. With comprehensive addiction treatment, recovery is possible.
Explore Hydrocodone (Vicodin, Norco) Addiction and Treatment
Start The Admissions Process Now
Your 1-on-1 consultation and Insurance Verification are 100% Free
All you have to do is pick up the phone and call or chat now
We will never share your information with a third party without your explicit consent